Alert archive / Hawaii / High Surf Advisories in 2008
High Surf Advisory 21, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Apr 13, 2008, 3:35 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Apr 13, 2008, 4:00 PM HST. It was in force for 72 hr.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2008, 3:35 PM HST (01:35 UTC)
- In effect from
- Apr 13, 2008, 4:00 PM HST
- Expired
- Apr 16, 2008, 3:46 PM HST
- In force
- 72 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHHW40 PHFO 140135 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 PM HST SUN APR 13 2008 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND THROUGH WEDNESDAY MORNING... .OVERVIEW...SWELL CREATED BY STRONG WINDS NORTH OF THE STATE WILL BUILD ROUGH SURF ALONG EAST FACING SHORES TONIGHT THROUGH WEDNESDAY MORNING. HIZ001-002-008-009-012-013-017-019-020-025-141445- /O.NEW.PHFO.SU.Y.0021.080414T0200Z-080416T1600Z/ NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 335 PM HST SUN APR 13 2008 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. SURF ALONG EXPOSED EAST FACING SHORES WILL BE 6 TO 8 FEET TONIGHT AND INCREASE TO 7 TO 10 FEET MONDAY. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. $$ ELAU
6 follow-up statements
000 WHHW40 PHFO 141345 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 345 AM HST MON APR 14 2008 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND THROUGH WEDNESDAY MORNING... .OVERVIEW...A SHORT-PERIOD NORTH NORTHEAST SWELL CREATED BY STRONG WINDS NORTH OF THE STATE WILL PRODUCE ROUGH SURF ALONG EAST FACING SHORES THROUGH TUESDAY NIGHT. HIZ001-002-008-009-012-013-017-019-020-025-150200- /O.CON.PHFO.SU.Y.0021.000000T0000Z-080416T1600Z/ NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 345 AM HST MON APR 14 2008 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. SURF ALONG EXPOSED EAST FACING SHORES WILL BE 6 TO 10 FEET. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. $$
000 WHHW40 PHFO 150132 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 332 PM HST MON APR 14 2008 ...HIGH SURF ADVISORY CONTINUES FOR EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND THROUGH TUESDAY NIGHT... .OVERVIEW...A SHORT-PERIOD NORTH NORTHEAST SWELL CREATED BY STRONG WINDS NORTH OF THE STATE WILL CONTINUE TO PRODUCE ROUGH SURF ALONG EAST FACING SHORES THROUGH TUESDAY NIGHT. HIZ001-002-008-009-012-013-017-019-020-025-151445- /O.CON.PHFO.SU.Y.0021.000000T0000Z-080416T1600Z/ NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 332 PM HST MON APR 14 2008 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... SURF ALONG EXPOSED EAST FACING SHORES WILL BE 6 TO 10 FEET. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. $$
000 WHHW40 PHFO 151343 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 343 AM HST TUE APR 15 2008 ...HIGH SURF ADVISORY CONTINUES FOR EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND THROUGH TONIGHT... .OVERVIEW...A SHORT-PERIOD NORTH NORTHEAST SWELL CREATED BY STRONG WINDS NORTH OF THE STATE WILL CONTINUE TO PRODUCE ROUGH SURF ALONG EAST FACING SHORES THROUGH TONIGHT. HIZ001-002-008-009-012-013-017-019-020-025-160200- /O.CON.PHFO.SU.Y.0021.000000T0000Z-080416T1600Z/ NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 343 AM HST TUE APR 15 2008 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... SURF ALONG EXPOSED EAST FACING SHORES WILL BE 6 TO 10 FEET. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. $$
000 WHHW40 PHFO 160130 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST TUE APR 15 2008 ...HIGH SURF ADVISORY CONTINUES FOR EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .OVERVIEW...TRADE WINDS ASSOCIATED WITH A VERY STRONG HIGH NORTHEAST OF THE ISLANDS CONTINUE TO PRODUCE A SHORT- PERIOD EAST SWELL. EAST FACING SHORES ARE STILL EXPERIENCING ROUGH SURF. HIZ001-002-008-009-012-013-017-019-020-025-161430- /O.EXT.PHFO.SU.Y.0021.000000T0000Z-080417T0400Z/ NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 330 PM HST TUE APR 15 2008 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY... SURF ALONG EXPOSED EAST FACING SHORES WILL BE 6 TO 8 FEET...LOWERING BELOW 8 FEET BY WEDNESDAY LATE AFTERNOON. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. $$ HOAG
000 WHHW40 PHFO 161353 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 353 AM HST WED APR 16 2008 ...HIGH SURF ADVISORY CONTINUES FOR ALL ISLANDS EXPOSED TO A NORTHEAST SWELL... .OVERVIEW...TRADE WINDS ASSOCIATED WITH A VERY STRONG HIGH FAR NORTH NORTHEAST OF THE ISLANDS WILL CONTINUE TO PRODUCE A SHORT PERIOD NORTHEAST SWELL. AS A RESULT...EAST FACING SHORES WILL CONTINUE TO HAVE ROUGH SURF TODAY. HIZ001-002-008-009-012-013-017-019-020-025-170300- /O.CON.PHFO.SU.Y.0021.000000T0000Z-080417T0400Z/ NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 353 AM HST WED APR 16 2008 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS AFTERNOON... SURF ALONG EAST FACING SHORES WILL BE 6 TO 8 FEET THROUGH THIS AFTERNOON. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING HAZARDOUS WAVES...DANGEROUS RIP CURRENTS AND LOCALIZED BEACH EROSION. $$ HOUSTON
000 WHHW40 PHFO 170146 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 346 PM HST WED APR 16 2008 ...HIGH SURF ADVISORY BEGINNING THURSDAY MORNING FOR SOUTH FACING SHORES OF ALL ISLANDS... .OVERVIEW...A STRONG SOUTHERN HEMISPHERE STORM NEAR NEW ZEALAND PRODUCED A LARGE SWELL HEADING TOWARD HAWAII. THE SWELL IS EXPECTED TO FILL IN THURSDAY MORNING AND PEAK ON FRIDAY...BEFORE DROPPING TO MODERATE LEVELS BY THE WEEKEND. HIZ001-002-013-019-025-171500- /O.CAN.PHFO.SU.Y.0021.000000T0000Z-080417T0400Z/ /O.NEW.PHFO.SU.Y.0022.080417T1600Z-080419T1600Z/ NIIHAU-KAUAI WINDWARD-MOLOKAI LEEWARD-MAUI CENTRAL VALLEY- BIG ISLAND NORTH AND EAST- 346 PM HST WED APR 16 2008 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST SATURDAY... ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST SATURDAY. SURF ALONG SOUTH FACING SHORES WILL INCREASE TO 6 TO 10 FEET THURSDAY...AND REACH UP TO 12 FEET THURSDAY NIGHT. SURF ALONG EAST FACING SHORES HAS DROPPED BELOW 8 FEET. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. $$ HIZ008-009-012-017-020-170300- /O.CAN.PHFO.SU.Y.0021.000000T0000Z-080417T0400Z/ OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-MAUI WINDWARD WEST- WINDWARD HALEAKALA- 346 PM HST WED APR 16 2008 ...HIGH SURF ADVISORY IS CANCELLED... SURF ALONG EAST FACING SHORES HAS DROPPED BELOW 8 FEET. $$ HIZ003-005-006-014-016-018-021-023-024-171500- /O.NEW.PHFO.SU.Y.0022.080417T1600Z-080419T1600Z/ KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-LANAI MAKAI- KAHOOLAWE-MAUI LEEWARD WEST-LEEWARD HALEAKALA-KONA- SOUTH BIG ISLAND- 346 PM HST WED APR 16 2008 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST SATURDAY. SURF ALONG SOUTH FACING SHORES WILL INCREASE TO 6 TO 10 FEET THURSDAY...AND REACH UP TO 12 FEET THURSDAY NIGHT. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. $$ MORRISON
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Apr 13, 9:50 AM HST, 5 hours 45 minutes earlier.
Area forecast discussion, Apr 13, 9:50 AM HST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 950 AM HST SUN APR 13 2008 .SYNOPSIS... STRONG HIGH PRESSURE NORTH OF THE STATE WILL MAINTAIN BREEZY TRADE WINDS THROUGH MONDAY NIGHT. SHOWERS WILL AFFECT MAINLY WINDWARD AND MAUKA AREAS...AND MAY DRIFT TO THE LEE AREAS OF THE SMALLER ISLANDS AT TIMES. A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP NORTHWEST OF THE STATE ON TUESDAY...RESULTING IN LIGHTER EAST WINDS THROUGH THE END OF THE WEEK. && .SHORT TERM...TODAY THROUGH MONDAY NIGHT. A STRONG HIGH PRESSURE SYSTEM...1045MB...SITS ABOUT 1300 MILES NORTH OF THE ISLANDS. AN EAST-WEST ORIENTED SHEARLINE LIES ABOUT 200 MILES NORTH OF KAUAI AS WELL. THE STRONGEST WINDS ASSOCIATED WITH THE HIGH WILL REMAIN NORTH OF THE SHEARLINE...HOWEVER...BREEZY TRADE WINDS WILL BE ABLE TO FILTER THROUGH THE ISLANDS UNTIL MONDAY NIGHT. A WEAK BUT PERSISTENT UPPER LEVEL TROUGH WEST OF THE STATE WILL CONTINUE TO SWEEP HIGH CLOUDS ACROSS THE STATE FROM TIME TO TIME THROUGH MID WEEK. AS HIGH PRESSURE DOMINATES THE WEATHER PICTURE ACROSS THE STATE...THE ATMOSPHERE REMAINS RATHER STABLE. THE EARLY MORNING SOUNDINGS FROM HILO AND LIHUE BOTH SHOW THE BASE OF THE TRADE WIND INVERSION NEAR 6500 FEET. UPSTREAM CLOUDS AND SHOWERS RIDING IN ON THE TRADE WINDS HAVE BEEN AND WILL CONTINUE TO BE CONFINED TO THE WINDWARD AREAS. HOWEVER...THE BREEZY TRADE WINDS WILL BLOW AN ISOLATED SHOWER OR TWO OVER TO THE LEEWARD AREAS. .LONG TERM...TUESDAY THROUGH SATURDAY. THE FORECAST MODELS HAVE BEEN CONSISTENT IN DEVELOPING A SURFACE LOW NORTHWEST OF THE STATE ON TUESDAY. THE PRESENCE OF THIS LOW WILL CAUSE WIND SPEEDS TO DECLINE AND WIND DIRECTION TO VEER TO THE EAST. WINDS IN CLOSER PROXIMITY OF THE LOW...PARTICULARLY KAUAI AND OAHU...WILL SEE WINDS BLOWING IN FROM A SOUTH-SOUTHEAST DIRECTION. THE PRESENCE OF THIS LOW ALSO COMPLICATES THINGS AS FAR AS WEATHER IS CONCERNED. CONVERGENCE BANDS OF PRECIPITATION THAT DEVELOP SOUTH OF THE LOW IS HIGHLY LIKELY BUT AS TO WHERE THEY FORM AND IF THEY WILL BE CLOSE ENOUGH TO AFFECT KAUAI IS STILL YET TO BE DETERMINED. ALSO...LIGHT SOUTH TO SOUTHEAST WINDS OVER THE WESTERN ISLANDS CAN LEAD TO THE DEVELOPMENT OF AFTERNOON SEA BREEZES WHERE AFTERNOON CLOUDS AND SHOWERS DEVELOP OVER THE INTERIOR. FORECAST MODELS USUALLY HAVE A DIFFICULT TIME WITH THESE SCENARIOS. THE AIR MASS WILL BE UNSTABLE AND LOW LEVEL MOISTURE WILL BE ON THE RISE OVER THE WESTERN END OF THE CHAIN...SO KAUAI SHOULD SEE THE GREATEST CHANCE THAT HEAVIER SHOWERS DEVELOP. FOR NOW...WILL BRING AN UP TREND IN THE PROBABILITY OF PRECIPITATION /POP/ FOR KAUAI AND TO A LESSER EXTENT ON OAHU AND THE REMAIN ISLANDS TUESDAY AFTERNOON THROUGH THURSDAY. EAST TO SOUTHEASTERLY FLOW OVER THE EASTERN END OF THE ISLAND CHAIN WILL ADVECT VOLCANIC POLLUTANTS TO THE WEST. WITH THE WIND FLOW MORE SOUTHERLY NEAR THE WESTERN END OF THE STATE...KAUAI AND OAHU COULD SEE HAZIER CONDITIONS DURING THE MIDDLE TO END OF THE WEEK. FORECAST MODELS INDICATE THIS SYSTEM WILL WEAKEN AND LIFT TO THE NORTH TOWARDS THE END OF THE WEEK. HIGH PRESSURE WILL SLOWLY REBUILD NORTHEAST OF THE STATE WITH TRADE WINDS TO RETURN TO ALL ISLANDS DURING THE UPCOMING WEEKEND. && .MARINE... SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR MOST WATERS AND CHANNELS STATEWIDE DUE TO INCREASED WINDS AND SEAS...THE EXCEPTION IS MAUI COUNTY AND OAHU LEEWARD WATERS. THE INCREASED TRADES WILL ALSO LIKELY PRODUCE ROUGH ADVISORY LEVEL SURF ALONG EAST FACING SHORES BY LATE AFTERNOON. A SERIES OF NORTH SWELLS WILL AFFECT NORTH FACING SHORES OVER THE NEXT SEVERAL DAYS. THE SWELLS FROM THE NORTH WILL ALSO VEER TO THE NORTH-NORTHEAST THROUGH WEDNESDAY. THESE NORTH SWELLS MAY ALSO CAUSE HARBOR SURGES FOR THE NORTH FACING HARBORS...PARTICULARLY KAHULUI AND HILO. SOUTH SWELLS ARE EXPECTED THIS WEEK...BRINGING SMALL TO MODERATE SURF TUESDAY AND WEDNESDAY...AND LARGER SURF THURSDAY AND FRIDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY TILL 6 AM HST MONDAY FOR ALL COASTAL WATERS AND CHANNELS EXCEPT MAUI COUNTY AND OAHU LEEWARD WATERS. && ELAU
Nearby
High Surf Advisories in Hawaii, 2008Every high surf advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.